Georgia, 2011

Damaging Winds in Georgia, July 6, 2011

July 6, 2011 · NWS JAX · 2 events in 1 county or zone

Mean layer troughing combined with increased moisture sparked a few storms across southeast Georgia. A pulse severe storm produced wind damage near Screven in Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer troughing combined with increased moisture sparked a few storms across southeast Georgia. A pulse severe storm produced wind damage near Screven in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 1:29 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 6, 1:29 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT WED JUL 6 2011

.SYNOPSIS...UPR LOW SWIRLING OVER CTRL GULF OF MEXICO WITH
MOISTURE PLUME FROM CTRL AMERICA NWD ACRS FL PENINSULA. UPR RIDGE
EXTENDS OVER FCST AREA FROM ATLANTIC...WITH SHORTWAVES PASSING N
OF FCST AREA.

.SHORT TERM...TNGT THRU FRI NGT...MODELS SHOW INCREASING PRECIP
WATER VALUES SPREADING NWD AS DEEPER MOISTURE WITHIN MOISTURE
PLUME ADVECTS ACRS NRN FL INTO SRN GA. MODELS INDICATE WEAK WAVE
ROTATING NWD AROUND CTRL GOM UPR LOW APRCHG SRN FL THIS
AFTN...MARKED BY SHRA/TSRA...MOVING NWD TO CTRL FL TNGT THEN OFF E
CST OF NRN FL TMRW. NAM EVEN TRIES TO DVLP A SUBSTANTIAL SFC LOW
OFF E FL COAST WHICH OTHER MODELS AREN'T SHOWING YET SO
DISCOUNTING ATTM. WEAKNESS IN LLVL WINDS MAY ALLOW E COAST SEA
BREEZE TO GET INTO INTERIOR NE FL/SE GA THU AFTN. EXPECT INCRSD
CLOUDINESS WITH FEATURE...WITH INCRSG SHRA/TSRA DURING DAY
THU...PROB BEST CHC WELL W OF I-95 CORRIDOR.

MODELS...ESP ECMWF...SUGGEST ANOTHER WAVE APPROACHES NRN/CTRL FL
LATE FRI INTO FRI NGT...THEN ACRS NRN FL FRI NGT/ERLY SAT AND OFF
GA CST LATER SAT. THIS FEATURE COULD SPREAD DECENT RAINFALL ACRS
NE FL LATE FRI INTO SAT...BUT FOR NOW SOME UNCERTAINTY AS TO IF
THIS FEATURE ACTUALLY MATERIALIZES. FOR NOW WILL KEEP HI CHC TO
LKLY POPS NE FL FRI AFTN...CONTINUED CHC POPS THRU FRI NGT AND
SAT. INCREASED CLOUDINESS AND HIGHER RAIN CHCS SUGGEST SLIGHTLY
COOLER HIGH TEMPS NE FL COMPARED TO INTERIOR SE GA.

.LONG TERM...SAT THRU WED...UPR LEVEL TROUGHINESS REMAINS OVER SE
GA/NE FL THRU WEEKEND INTO EARLY NEXT WEEK WHILE UPR HIGH BUILDS
OVER WESTERN GULF COAST REGION. THIS SHOULD CONTINUE PATTERN OF
DAILY AFTN/EVNG RAIN CHANCES AND NEAR OR SLIGHTLY ABOVE NORMAL
TEMPS.

&&

.AVIATION...PREVAILING VFR CONDS WITH EXCEPTION OF VCNTY OF TSRA
AND POSSIBLE MVFR IN SMOKE AT SSI.

&&

.MARINE...SWELLS WITH A PERIOD OF 8-10 SEC WILL CONTINUE TO
DOMINATE THE SEAS. COMBINED SEAS ARE RUNNING 3-5 FT. ONSHORE WINDS
ARE 5-10 KT NEARSHORE AND 10-15 KT OFFSHORE. A TROPICAL WAVE WILL
MOVE NWD TONIGHT/THURS DISPLACING THE ATLANTIC HIGH PRES RIDGE
OVER THE WATERS. ANOTHER RIDGE WILL REBUILD SOUTH OF THE AREA
OVER THE WEEKEND.

&&

.FIRE WEATHER...ALTHOUGH RH'S WILL BE WELL ABOVE CRITICAL
LEVELS...SMOKE FROM WILDFIRES WILL CONTINUE TO BE A HEALTH
CONCERN. NO RED FLAGS ARE EXPECTED THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  95  73  96 /  20  40  20  40
SSI  77  89  77  91 /  10  20  20  40
JAX  72  91  73  93 /  10  30  20  60
SGJ  74  88  73  91 /  10  20  20  60
GNV  72  93  71  93 /  10  40  20  60
OCF  73  93  72  92 /  10  40  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/TRABERT/LETRO
Hazardous weather outlook, Jul 6, 2:16 AM EST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 AM EDT WED JUL 6 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
316 AM EDT WED JUL 6 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...AREAS OF SMOKE ACROSS SOUTHEAST GEORGIA...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

SMOKE EMANATING FROM THE HONEY PRAIRIE WILDFIRE WILL AFFECT AREAS
FROM THE OKEFENOKEE SWAMP NORTHWARD TONIGHT...AFFECTING THE
WAYCROSS VICINITY AND SURROUNDING AREAS. THOSE WITH RESPIRATORY
CONDITIONS...AND THOSE SENSITIVE TO THE SMOKE INCLUDING THE
ELDERLY...YOUNG CHILDREN AND PETS...SHOULD REMAIN INDOORS AS MUCH
AS POSSIBLE. VISIBILITIES OF 1 MILE OR LESS ARE EXPECTED AT
TIMES...CREATING HAZARDOUS DRIVING CONDITIONS.

LINGERING SOUTHEASTERLY SWELLS WILL CONTINUE TO ENHANCE THE RISK
OF RIP CURRENTS AT LOCAL BEACHES. PLEASE REFER TO THE SURF ZONE
FORECAST FOR MORE DETAILS.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER INLAND
AREAS THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL...MAINLY
ACROSS PORTIONS OF SOUTHEAST GEORGIA.

HIGH TEMPERATURES IN THE MID 90S OVER INLAND AREAS WILL COMBINE
WITH INCREASED MOISTURE TO PUSH HEAT INDICES INTO THE 100 TO 105
DEGREE RANGE DURING THE AFTERNOON HOURS. DRINK PLENTY OF FLUIDS
AND USE EXTRA CAUTION IF SPENDING TIME OUTDOORS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO POSSIBLY NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY
THROUGH THE PERIOD. A FEW OF THE STORMS MAY BECOME STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

CONTINUED HIGH TEMPERATURES IN THE 90S ALONG WITH INCREASED
MOISTURE LEVELS WILL PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE
RANGE EACH AFTERNOON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT THAT WARNINGS
ARE ISSUED FOR THEIR LOCATIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 6, 3:56 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT WED JUL 6 2011

GAZ132>135-149>152-162>164-070900-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-
456 PM EDT WED JUL 6 2011

...AREAS OF SMOKE WILL CONTINUE TO IMPACT PORTIONS OF
INTERIOR SOUTHEAST GEORGIA TONIGHT...

A SMOKE PLUME EMANATING FROM THE HONEY PRAIRIE WILDFIRE WILL
AFFECT AREAS TO THE NORTHWEST OF THE WILDFIRE OVERNIGHT. VISIBILITIES
WILL BE REDUCED TO LESS THAN 1 MILE LATE TONIGHT AND THURSDAY
MORNING. THE SMOKE WILL AFFECT AREAS AROUND HOMERVILLE...MANOR...AND
WAYCROSS.

THOSE WITH RESPIRATORY CONDITIONS OR SENSITIVITY TO THE SMOKE
INCLUDING THE ELDERLY...YOUNG CHILDREN AND PETS...SHOULD REMAIN
INDOORS WITH AIR CONDITIONING AS MUCH AS POSSIBLE. OTHERWISE...TRY TO
LIMIT YOUR EXPOSURE TO SMOKE BY STAYING INDOORS WHENEVER POSSIBLE AND
KEEP WINDOWS CLOSED IN YOUR HOME.
Special weather statement, Jul 6, 4:01 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT WED JUL 6 2011

FLZ022-062130-
COLUMBIA-
501 PM EDT WED JUL 6 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
COLUMBIA COUNTY FOR STRONG WINDS VALID UNTIL 530 PM EDT...

AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COLUMBIA COUNTY...OR 13 MILES
NORTHEAST OF WHITE SPRINGS...MOVING WEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY
THROUGH 530 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3039 8266 3040 8264 3041 8265 3054 8264
      3055 8246 3034 8247 3031 8266
TIME...MOT...LOC 2101Z 088DEG 9KT 3041 8256

ZIBURA
Special weather statement, Jul 6, 4:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EDT WED JUL 6 2011

GAZ134-149-150-062215-
ATKINSON-BACON-WARE-
544 PM EDT WED JUL 6 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...EASTERN ATKINSON AND SOUTHERN BACON COUNTIES FOR STRONG WINDS
VALID UNTIL 615 PM EDT...

AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHEAST OF MILLWOOD...OR 12
MILES SOUTH OF ALMA...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MILLWOOD THROUGH 615 PM
EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3143 8234 3143 8240 3142 8240 3142 8242
      3139 8241 3138 8242 3123 8266 3128 8275
      3151 8245
TIME...MOT...LOC 2144Z 254DEG 5KT 3138 8254

ZIBURA
Special weather statement, Jul 6, 4:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT WED JUL 6 2011

FLZ022-062230-
COLUMBIA-
554 PM EDT WED JUL 6 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
COLUMBIA COUNTY FOR STRONG WINDS VALID UNTIL 630 PM EDT...

AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LAKE CITY...MOVING NORTHWEST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WATERTOWN...LAKE CITY...FIVE POINTS AND WINFIELD THROUGH 630 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8252 3012 8253 3011 8273 3026 8272
TIME...MOT...LOC 2155Z 118DEG 8KT 3020 8264

ZIBURA
Special weather statement, Jul 6, 5:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 PM EDT WED JUL 6 2011

GAZ136-151-062300-
PIERCE-WAYNE-
624 PM EDT WED JUL 6 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN WAYNE
AND NORTHEASTERN PIERCE COUNTIES FOR STRONG WINDS VALID UNTIL 700 PM
EDT...

AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF SCREVEN...OR 6
MILES NORTHEAST OF PATTERSON...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRISTOL...SCREVEN...GARDI
AND BROADHURST THROUGH 700 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3159 8177 3142 8174 3138 8222 3149 8225
      3150 8219 3147 8216 3147 8213 3151 8213
TIME...MOT...LOC 2224Z 233DEG 4KT 3145 8206

ZIBURA
Special weather statement, Jul 6, 6:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
702 PM EDT WED JUL 6 2011

GAZ135-136-151-062330-
APPLING-PIERCE-WAYNE-
702 PM EDT WED JUL 6 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
WAYNE...NORTHEASTERN PIERCE AND SOUTHEASTERN APPLING COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...

AT 702 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF SCREVEN...OR 8 MILES NORTHEAST
OF PATTERSON...MOVING NORTH AT 5 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND SCREVEN...JESUP AND BROADHURST THROUGH
730 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3166 8223 3159 8181 3139 8190 3140 8216
TIME...MOT...LOC 2302Z 136DEG 10KT 3149 8208

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 6, 6:15 PM EST
Where
Wayne County, 0.91 mi SW of Screvan
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.470, -82.030

Trees were blown down along Sikes Road. The time of the event was based on radar.

Thunderstorm Wind, Wayne

When
July 6, 6:20 PM EST
Where
Wayne County, 2.72 mi NE of Kville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.580, -82.100

Trees were blown down along Kville Road. The time of the damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318703, 318705.